Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS San Diego, CA

December 16, 2006San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 16, 2006, 5:10 PM PST for San Bernardino County, California. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2006, 5:10 PM PST (01:10 UTC)
Expired
Dec 16, 2006, 6:15 PM PST
In force
65 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 60 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 170112
FFWSGX
CAC071-170215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
510 PM PST SAT DEC 16 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...YUCAIPA...REDLANDS...HIGHLAND

* UNTIL 615 PM PST

* AT 502 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER PLUNGE CREEK...NORTH OF  
HIGHLAND. THE STORM  PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN RECENT BURN AREAS ACCORDING TO THRESHOLDS PROVIDED BY THE
USGS.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3421 11717 3404 11726 3398 11695 3414 11694

$$

BALFOUR
2 follow-up statements
000 
WGUS76 KSGX 170139
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
537 PM PST SAT DEC 16 2006

CAC071-170215-
SAN BERNARDINO CA-
537 PM PST SAT DEC 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PST FOR
SOUTHWESTERN SAN BERNARDINO COUNTY...

AT 531 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR HIGHLAND. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS 
NEARLY STATIONARY. RADAR RAINFALL ESTIMATES OVER ONE INCH IN THE 
PAST HOUR HAVE FALLEN IN THE AREA BURNED BY THE PLUNGE FIRE IN 
JANUARY 2006.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH ARE POSSIBLE IN THE 
WARNED AREA BY 615 PM. 

LAT...LON 3419 11713 3411 11722 3407 11708 3413 11698

$$

BALFOUR
000 
WGUS76 KSGX 170216
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 PM PST SAT DEC 16 2006

CAC071-170221-
SAN BERNARDINO CA-
615 PM PST SAT DEC 16 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN SAN
BERNARDINO COUNTY...

DOPPLER RADAR NO LONGER INDICATES HEAVY RAIN FALLING IN THIS AREA. 
THE MAIN RAIN BAND HAS MOVED EAST. RAINFALL ESTIMATES OF 1.24 INCHES 
IN LESS THAN TWO HOURS FELL OVER THE PLUNGE CREEK DRAINAGE. THIS 
AREA WAS RECENTLY BURNED...IN JANUARY 2006. MUD SLIDES AND DEBRIS 
FLOW ARE LIIKELY TO HAVE OCCURRED IN AND BELOW THIS AREA.   

LAT...LON 3419 11713 3411 11722 3407 11708 3413 11698

$$

BALFOUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 1:20 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Dec 16, 1:20 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PST SAT DEC 16 2006

.SYNOPSIS...A STORM SYSTEM APPROACHING FROM THE NORTHWEST WILL BRING
VERY COOL AND BREEZY WEATHER THIS WEEKEND. RAIN WILL OCCUR AT TIMES
AT LOWER ELEVATIONS WITH SNOW IN THE MOUNTAINS AND EVEN INTO THE
HIGH DESERTS. MOST OF THE RAIN IS EXPECTED TO FALL THIS EVENING...
ALTHOUGH SOME SHOWERS WILL OCCUR ANYTIME THROUGH SUNDAY NIGHT.
BEHIND THIS SYSTEM...STRONG GUSTY WINDS WILL DEVELOP THROUGH AND
BELOW PASSES AND CANYONS MONDAY THROUGH TUESDAY...BUT IT WILL REMAIN
QUITE CHILLY UNTIL MID WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

SKIES WERE CLOUDY TODAY AND WE HAD A FEW LIGHT SHOWERS WEST OF THE
MOUNTAINS AS MOIST ONSHORE FLOW INCREASED IN THE LOWER LAYERS OF THE
ATMOSPHERE. ALERT GAGES NOW SHOW RAIN IS ACCUMULATING ON THE COASTAL
SLOPES. THE VISIBLE SATELLITE IMAGERY SHOWED A BROKEN BAND OF LOW
CLOUDS STRETCHING STRETCHING FROM NEAR POINT CONCEPTION...OFFSHORE
TO ABOUT 180 MILES WEST OF SAN DIEGO. THE IR ENHANCEMENT IS
UNIMPRESSIVE...BUT IT IS FAIRLY WELL DEFINED IN THE VISIBLE IMAGERY
AND MOVING RAPIDLY EAST. A FEW WIND GUSTS TO 35 MPH HAVE BEEN
REPORTED FROM THE HIGH DESERTS AND MOUNTAINS. ONSHORE SURFACE
PRESSURE GRADIENTS ARE INCREASING.

THE 12Z MODEL RUNS OF THE WRF/GFS/UK MODELS ALL POINT TO A CUT-OFF
LOW DEVELOPING OVER THE LOWER COLORADO RIVER VALLEY ON MONDAY. UNTIL
THEN...SOME PRECIPITATION WILL FALL AND THE WINDS WILL BLOW...BUT
THE STORM SYSTEM DOES NOT HAVE A GOOD MOISTURE SUPPLY SO STORM TOTAL
PRECIPITATION SHOULD REMAIN SOMEWHAT MODEST. BASED ON THE LATEST
MODEL GUIDANCE...THE FRONT MOVING THROUGH EARLY THIS EVENING IS
THERMALLY CHALLENGED WITH NO GOOD VERTICAL STRUCTURE...AND WILL NOT
HAVE MUCH SUPPORT ALOFT. IT WILL BE QUITE COLD THOUGH...SO SNOW
LEVELS WILL FALL BELOW 4000 FEET TONIGHT...AND IT WILL NOT BE OUT OF
THE QUESTION TO SEE SEVERAL INCHES OF SNOW ABOVE 5K FT IN SOME
AREAS... WITH A DUSTING POSSIBLE IN THE HIGH DESERTS BY TUE MORNING.
THE COLD AIR ALOFT COULD TRIGGER THUNDERSTORMS AS WELL...BUT IT WILL
LIKELY TAKE SOME DAYTIME HEATING TO GET THEM GOING SINCE JET AND
FRONTAL DYNAMICS ARE WEAK. COLD AIR ALOFT AND A SECONDARY FEATURE
ROTATING AROUND THE UPPER TROUGH WILL MOVE THROUGH SUN AND SUN
EVENING. THIS WILL KEEP A CHANCE OF CONVECTIVE SHOWERS INTO SUN
NIGHT BEFORE THE UPPER FLOW TURNS MORE NORTHERLY.

SINCE THE MODELS ALL INDICATE A CUT-OFF UPPER LOW WILL FORM CLOSE
BY...SOME PRECIPITATION WILL REMAIN IN THE FORECAST...EVEN THOUGH
MOISTURE IS MARGINAL AND OFFSHORE SURFACE PRESSURE GRADIENTS
DEVELOP. THE BEST CHANCE FOR ANY FURTHER SIGNIFICANT PRECIPITATION
AFTER SUNDAY EVENING WILL BE IN THE MOUNTAINS AND HIGH DESERTS WHERE
UPSLOPE FLOW WILL BE THE DRIVING FORCE. MOISTURE AGAIN IS
QUESTIONABLE...BUT THE MODEL CROSS SECTIONS ALL SHOW ENOUGH TO KEEP
SKIES MOSTLY CLOUDY THERE. IT WILL BE QUITE COLD AS WELL...SO IF
PRECIPITATION IS SQUEEZED OUT...MUCH OF IT WOULD FALL AS SNOW.

IN TERMS OF WIND...SOME GUSTS OVER 50 MPH STILL LOOK POSSIBLE IN THE
MOUNTAINS AND DESERTS AS THE WEAK FRONT GETS CLOSER...SO THE WIND
ADVISORY WILL CONTINUE. AFTER SUN...THE TREND IS INCREASINGLY
OFFSHORE...WITH SOME GOOD SUPPORT BEING GENERATED ON THE BACK SIDE
OF THE CUT-OFF LOW. ONCE AGAIN... WIND ADVISORIES MAY BE NEEDED...
BUT CURRENT GUIDANCE DOES NOT SUPPORT HIGH WIND CRITERIA...PERHAPS
DUE TO THE LACK OF A GOOD THERMAL GRADIENT.

THE WEATHER IS LOOKING MIGHTY FINE BY MIDWEEK AND BEYOND AS THE
UPPER LOW WORKS FARTHER EAST AND A WEAK HIGH PRESSURE RIDGE BUILDS
IN FROM THE PACIFIC. LOOK FOR WARMER WEATHER WITH LIGHTER WINDS AND
FAIR SKIES INTO FRI. THE MODELS ARE HINTING AT STRONGER OFFSHORE
AGAIN BY NEXT WEEKEND.

&&

.AVIATION...
MULTILEVEL CLOUDS AHEAD OF COLD FRONT AS IT APPROACHES THE SOUTHERN
CALIFORNIA COAST. BASES OF CLOUD LAYER GENERALLY BETWEEN 2000 AND
3000 FEET WITH AREAS OF MVFR VIS IN LIGHT RAIN OR DRIZZLE. COLD
FRONT EXPECTED TO MAKE LANDFALL ABOUT 00Z-02Z IN ORANGE COUNTY AND A
COUPLE OF HOURS LATER IN SAN DIEGO COUNTY...SPREADING INLAND OVER
NIGHT. HEAVIEST RAIN EXPECTED TONIGHT. THUNDERSTORMS POSSIBLE
TONIGHT THROUGH SUNDAY. BASES AND VIS EXPECTED TO LOWER TO IFR
CONDITIONS IN HEAVY RAIN AND FOG TONIGHT. WINDS AT 5K FT...WEST
20-25 KT...THEN SOUTHWEST TO WEST 25-30 KT TONIGHT...DROPPING TO
10-15 KT SUN MORNING. WINDS AT 10K FT...SOUTHWEST TO WEST 35-45
KT...BECOMING 40-50 KT TONIGHT...DROPPING TO 15-25 KT SUN MORNING.

&&

.MARINE...
A LARGE NW SWELL WITH 14 SEC PERIOD WILL INCREASE THROUGH SUNDAY
THEN DECREASE RAPIDLY MONDAY. A STRONG COLD FRONT WILL MOVE INTO THE
COASTAL WATERS LATE THIS AFTERNOON OR EVENING. THUNDERSTORMS
POSSIBLE TONIGHT THROUGH SUNDAY ALONG WITH WATERSPOUTS. WINDS WILL
INCREASE THROUGH TONIGHT AS THE TROUGH DEEPENS OVER THE AREA AND THE
COLD FRONT MOVES THROUGH. THIS WILL GENERATE HAZARDOUS SEAS AND VERY
ROUGH CONDITIONS THROUGH THE WEEKEND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

COLD PACIFIC STORM TO AFFECT SOUTHWESTERN CALIFORNIA OVER THE
WEEKEND...SEE LAXSPSSGX.

WIND ADVISORY...SEE LAXNPWSGX.

HIGH SURF ADVISORY...SEE LAXCFWSGX.

SMALL CRAFT ADVISORY...SEE LAXCWFSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...ECC
Hazardous weather outlook, Dec 16, 4:00 PM PST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT DEC 16 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-171200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST SAT DEC 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A COLD PACIFIC STORM WILL BRING RAIN AND MOUNTAIN SNOW WITH THE
HEAVIEST PRECIPITATION EXPECTED THIS EVENING. SOME LOCALLY HEAVIER
SHOWERS MAY DEVELOP THIS EVENING. ISOLATED THUNDERSTORMS COULD BRING
WATERSPOUTS OFF THE COAST. SHOWERS COULD LINGER SUNDAY INTO SUNDAY
NIGHT. DRIER...COLD OFFSHORE FLOW IS EXPECTED EARLY NEXT WEEK.

.DAY ONE... THROUGH TONIGHT.

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. SOME LOCALLY HEAVIER
SHOWERS MAY DEVELOP THIS EVENING...AND LOCAL FLOODING OR DEBRIS
FLOWS WILL BE POSSIBLE IN AND NEAR RECENT BURN AREAS SUCH AS THE
ESPERANZA NEAR BEAUMONT AND SAN JACINTO. IN THE MOUNTAINS...SNOW
ACCUMULATIONS OF SEVERAL INCHES ARE POSSIBLE AND SNOW LEVELS WILL
DROP TO 3000 TO 4000 FEET LATE TONIGHT AND EARLY SUNDAY MORNING.

WIND ADVISORY FOR THE MOUNTAINS AND DESERTS UNTIL 9 PM TONIGHT...
SEE LAXNPWSGX.

HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FOR THE SAN DIEGO AND
ORANGE COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

HIGH SURF ADVISORY AND HIGH RIP CURRENT RISK FOR THE SAN DIEGO AND
ORANGE COUNTY COASTAL AREAS THROUGH MONDAY MORNING...SEE LAXCFWSGX
AND LAXSRFSGX.

SCATTERED SHOWERS WILL LINGER SUNDAY INTO SUNDAY NIGHT...AND
PRECIPITATION COULD BE LOCALLY AND BRIEFLY HEAVY. THE SHOWERY
NATURE OF THE RAINFALL WILL RESULT IN HIGHLY VARIABLE AMOUNTS.

MODERATE TO LOCALLY STRONG NORTHEAST WINDS ARE POSSIBLE MONDAY AND
TUESDAY...MAINLY THROUGH AND BELOW THE MOUNTAIN PASSES AND CANYONS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

LAVIS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 5:38 PM PSTSnow AdvisorySGXRiverside, San Bernardino, San Diego17 hr
Dec 16, 6:51 PM PSTSpecial Marine WarningSGX54 min
Dec 16, 7:37 PM PSTSevere Thunderstorm WarningSGXSan Diego23 min
Dec 16, 7:46 PM PSTSpecial Marine WarningSGX45 min
Dec 16, 8:20 PM PSTSevere Thunderstorm WarningSGXSan Diego36 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.